Father-in-law, warfarin and supplements

I have not been updating my blog formally for the last couple of days since I was rather occupied. My father-in-law was admitted yesterday to UMMC with bleeding when he passed motion, and is awaiting colonoscopy on Monday, a test where a long thin tube with a camera at the end of it to ascertain which he was bleeding from. He has been having this black stool since last weekend. This is normally a sign that somebody was bleeding internally into their bowel. As blood reacted to gastric juices and other chemicals that the body secretes in the gut, it turns from red to black. This is called malaena. I suspected that he has developed ulcer in the stomach from his medications.

Plenty of people have ulcers from time to time. Some aggravated by spicy food, some due to infection in the lining of the stomach, and the symptom ranges from slight irritation when the stomach is empty - good excuse during Ramadhan - to downright severe pain akin to having a heart attack. My father-in-law denied any of that. Another thing about him was, he had one of his heart valve replaced back in 2004 and has since been taking a drug called warfarin. Warfarin thins the blood making it difficult to clot. The purpose was to prevent small blood clots forming at the rim of the artificial valve, causing it to jam, or worst, some of the clot may get dislodged into the blood stream resulting in a stroke.

People on warfarin needs regular monitoring to make sure the dosing just right. Imagine the damage it can do should one overdose on them. Spontaneous bleeding comes to mind. Warfarin is also a fussy drug. It interacts with almost anything we eat, be it food, fruits, vegetables or other medicine, prescriptions or supplements. This was where the story took a twist. Since taking warfarin - 5 years now - his blood level has been excellent. a few weeks back however, he started taking some supplemental medicine, called 'buah tunjuk langit'. It was apparently processed with modern methods into capsules and carries the emblem of 'Kementerian Kesihatan Malaysia'. It apparently will improve diabetic control, reduce blood pressure and cholesterol to reduce risk of heart disease. It can also prevent cancer - allegedly. Taking the capsule however made his warfarin level shoot up four-fold. Hence the bleeding.

Ready for admissionHe dropped his blood count enough to need transfusion. His endoscopic examination of the stomach done yesterday was normal. We are just monitoring his  blood and warfarin level in the ward at the moment, while preparing his bowel for the colonoscopy Monday morning. The whole incident thought me three things.

Number one - don't take supplements without telling your doctor should you be on warfarin. Told my father-in-law many times, but still this incident happened, which brought me to point two - people still get sucked into the promises that supplements are just supplements. They are harmless ….. hmmmm! Go figure! Saying that all supplements to be banned is really painting with a broad brush. Some of them are good but the important thing is, find out a bit more about them and they might not be suitable for everybody. If your son-in-law happens to be a Haematologist, he might know a thing or two about warfarin. May be worth checking with him before taking supplements if you are on warfarin.

My last point is your parents won't tell you things until you ask them. My father-in-law has been having dark stools since he was in Kuala Kangsar last weekend, but thought nothing about it. Never occurred the him that I should be told. His excuse was, 'You are busy as it is, and I don't want to bother you', a typical answer from our parents really. From now on, better call on them often and ask they are OK. You never know what the answer will be!

Related Posts Plugin for WordPress, Blogger...